Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2004, 11:33 PM CDT for Republic County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 11:33 PM CDT (04:33 UTC)
- Expired
- Jul 5, 2004, 12:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:50 PM CDT | TSTM WND GST 60 | 3 W Norway, KS | |
| Jul 4, 11:56 PM CDT | TSTM WND GST 72 | 4 W Republic, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 050433
SVRTOP
KSC157-050500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL MIDNIGHT CDT
* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF COURTLAND TO 18
MILES SOUTH OF NORWAY...OR ALONG A LINE EXTENDING FROM 27 MILES
NORTHWEST OF CONCORDIA TO 14 MILES SOUTHWEST OF CONCORDIA...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
COURTLAND
REPUBLIC
SCANDIA
BELLEVILLE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3987 9752 3981 9753 3965 9759 3966 9793
3991 9794 3992 9793 3999 9793 4000 9790
4000 9771 3999 9753
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:35 PM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, Jul 4, 3:35 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT SUN JUL 4 2004 .DISCUSSION... LAPSE RATE GRADIENTS TIGHTEN OVER THE HIGH PLAINS THIS AFTERNOON AND SPREAD ACROSS SOUTHCENTRAL KANSAS THIS EVENING BEFORE WORKING INTO NORTHEAST KANSAS BETWEEN MIDNIGHT AND SUNRISE. SHORTWAVE MOVING THROUGH NORTHCENTRAL NEW MEXICO IN THE EARLY AFTERNOON ON WATER VAPOR IMAGERY WILL INTERACT WITH UNSTABLE AIR WELL TO THE WEST THIS EVENING AND CREATE MCS LATER TONIGHT THAT WILL MOVE ACROSS SOUTHERN KANSAS. EXPECT MOST PRECIP TO STAY SOUTH AND WEST OF THE FORECAST AREA DURING THE EVENING...BUT WESTERN AND SOUTHERN COUNTIES MAY SEE SOME TSTM DEVELOPMENT BEFORE PRIME FIREWORK DISPLAY TIME IS COMPLETE. BY MONDAY MORNING...THE INITIAL SHORTWAVE WILL BE NEARING THE MISSOURI BORDER. MEANWHILE...ANOTHER IMPULSE COMING FROM THE SOUTHWEST WILL PHASE WITH NORTHERN STREAM ENERGY TO SET OFF MORE TSTMS FROM NEBRASKA INTO NORTHEAST KANSAS AHEAD OF A SURFACE TROF. THE SLOW MOVING FRONT WILL PUSH SOUTHEAST OF THE FORECAST ON TUESDAY...ENDING PRECIP CHANCES. WEDNESDAY THROUGH SUNDAY...GLOBAL MODELS CONTINUING TO COME INTO BETTER AGREEMENT FOR LATTER HALF OF WEEK INTO THE WEEKEND. MAIN SYSTEM WILL BE A LOW CENTER SWEEPING THROUGH THE ROCKY MOUNTAINS NEAR THE U.S.-CANADA BORDER THURSDAY MORNING...THEN LIFTING NORTHEAST BY SUNDAY. THE ECMWF OPENS THE LOW AND MOVES IT FARTHER NORTH WHILE THE GFS KEEPS THE LOW CLOSED AND HOLDS IT CLOSER TO THE GREAT LAKES. THE RESULTING WEST-SOUTHWEST FLOW FOR THE WESTERN HALF OF THE U.S. SHOULD ALLOW SHORTWAVES TO PUSH A SURFACE FRONT INTO THE CENTRAL PLAINS THAT WILL SAG ACROSS NEBRASKA FRIDAY AND MAY REACH NORTHEAST KANSAS BY SUNDAY MORNING DEPENDING ON THE OUTFLOW FROM PRECIP AREAS. GFS ENSEMBLE PRECIP SHOWS CHANCE THROUGH THE WEEKEND...SO FOR SIMPLICITY AND WITH UNCERTAINTY KEPT MENTION OF TSTMS THROUGH SUNDAY. FOR TEMPERATURES...WARM SOUTHERLY FLOW SHOULD PUSH TEMPERATURES ABOVE 90 THURSDAY AND FRIDAY...AND MAYBE SATURDAY DEPENDING FINAL PRECIP OUTCOME. A SAFE AND HAPPY 4TH TO ALL && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 4:34 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC COUNTIES NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT SUN JUL 4 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-051000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 434 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING OVER NORTHEAST KANSAS...WITH A BETTER CHANCE FOR NORTHCENTRAL AND EASTCENTRAL KANSAS. THUNDERSTORMS MAY BECOME SEVERE THIS EVENING ACROSS PARTS OF NORTHCENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AFTER MIDNIGHT THERE WILL BE CHANCE FOR THUNDERSTORMS FOR ALL OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE UNTIL A COLD FRONT MOVES THROUGH THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Dickinson, Ottawa | 64 min |
| Jul 4, 11:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 36 min |
| Jul 5, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 35 min |
| Jul 5, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 31 min |
| Jul 5, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 31 min |
| Jul 5, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 49 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 50 min |
| Jul 5, 4:03 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.